Institutional members access full text with Ovid®

Share this article on:

Silver-Coated Dressing Acticoat Caused Raised Liver Enzymes and Argyria-like Symptoms in Burn Patient

Trop, Marija MD; Novak, Michael MD; Rodl, Siegfried MD; Hellbom, Bengt MD; Kroell, Wolfgang MD; Goessler, Walter PhD

The Journal of Trauma: Injury, Infection, and Critical Care: March 2006 - Volume 60 - Issue 3 - p 648-652
doi: 10.1097/01.ta.0000208126.22089.b6
Case Report

Background: Treatment of acute burn wounds with silver sulfadiazine (SSD) has raised concern about potential silver toxicity. Numerous adverse reactions and side effects have been reported and an increasing resistance to SSD, especially in Pseudomonas strains, have motivated researchers to search for an alternative wound dressing.

Methods: Recently, a silver-coated wound dressing Acticoat (Smith & Nephew, Inc.) has become available for use in burn patients. It is a three-ply dressing, consisting of an inner rayon/polyester absorptive core between two layers of silver-coated, high-density polyethylene mesh. In a moist environment, the nanocrystals of silver are released and improve the microbial control in the wound.

Results: After 1 week of local treatment with Acticoat in a young, previously healthy 17-year-old boy with 30% mixed depth burns, hepatotoxicity and argyria-like symptoms, a grayish discoloration of the patient's face, appeared. The silver levels in plasma (107 μg/kg) and urine (28 μg/kg) were clearly elevated, as well as the liver enzymes. As soon as the local application of Acticoat was aborted, the clinical symptoms and liver enzymes returned to the normal values.

Conclusions: This is the first report on silver toxicity in a patient with 30% burns who received Acticoat for local treatment. Due to substantial experiences with adverse SSD reactions and side effects, it is appropriate to keep the possibility of a toxic silver effect in burn patients treated with Acticoat silver-coated wound dressing in mind. The silver levels in plasma and/or urine should be monitored.

From the Department of Paediatrics, Children's Burns Unit (T.M., N.M., R.S.), the Department of Plastic Surgery (H.B.), the Department of Anaesthesiology (K.W.), and the Institute of Chemistry, Analytical Chemistry (G.W.), Medical University of Graz, Graz, Austria.

Submitted for publication September 15, 2003.

Accepted for publication December 10, 2003.

Address for reprints: Marija Trop, MD, Department of Paediatrics, Children's Burns Unit, Auenbruggerplatz 30, 8036 Graz, Austria; email: marija.trop@meduni-graz.at.

© 2006 Lippincott Williams & Wilkins, Inc.